Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS Topeka, KS

June 30, 2023Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2023, 8:57 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2023, 8:57 PM CDT (01:57 UTC)
Expired
Jun 30, 2023, 9:19 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 5:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2957 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS53 KTOP 010157
SVRTOP
KSC045-087-010230-
/O.NEW.KTOP.SV.W.0151.230701T0157Z-230701T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
857 PM CDT Fri Jun 30 2023

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  North central Douglas County in east central Kansas...

* Until 930 PM CDT.

* At 857 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Williamstown, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northern Lawrence and McLouth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9519 3903 9519 3901 9530 3917 9539
      3920 9518 3913 9518
TIME...MOT...LOC 0157Z 246DEG 37KT 3911 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Teefey
1 follow-up statement
583 
WWUS53 KTOP 010219
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
919 PM CDT Fri Jun 30 2023

KSC045-087-010227-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-230701T0230Z/
Jefferson-Douglas-
919 PM CDT Fri Jun 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTH CENTRAL DOUGLAS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. Other severe thunderstorm 
warnings remain in effect for northeastern Jefferson County until 
9:30 PM.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3913 9519 3903 9519 3901 9530 3917 9539
      3920 9518 3913 9518
TIME...MOT...LOC 0216Z 246DEG 37KT 3920 9501 

$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 6:40 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 PM CDT Fri Jun 30 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 233 PM CDT Fri Jun 30 2023

Key Points:

-Today is the last day of high heat for the weekend

-Strong to severe storms will be possible tonight and tomorrow

-Off and on rain chances continue through next week.

Short Term (Today through Saturday Night)

19Z upper air analysis show a positively tilted trough at the 250 mb
level, with favorable positioning for divergence aloft across the
Eastern Rockies. Ridging is currently present across Eastern Kansas,
which is keeping the area dry for now. A surface boundary is strung
across the state, with hotter and drier conditions to the south, and
cooler and more humid conditions to the north. This creates an
instability gradient across the region, with higher values of
surface CAPE (~2000 J/Kg) on the south side of the boundary. With
height falls aloft, this boundary will likely be the initial focus
for thunderstorms this afternoon and evening, likely around the I-70
corridor in eastern Kansas, depending on where exactly the boundary
stalls out later. Some of the storms could produce damaging winds
and large hail. Our 19Z special sounding shows a strong capping
inversion, and the boundary is not particularly strong at this hour,
but one or two severe storms are definitely possible.

With lots of upper-level divergence further to the west, a low
pressure will likely emerge from the lee troughing, with weak
surface fronts attached. This disturbance will progress to the East,
with the main upper-level forcing, bringing widespread thunderstorms
across the region tonight. This round could feature some strong to
severe thunderstorms. Overall, shear is expected to be supportive,
with the main question being thermodynamics. The HREF shows higher
UH and more widespread thunderstorms in central KS, with some of the
western portions of the CWA getting more in the way of severe
weather. With multiple rounds of thunderstorms, flash flooding is
also possible, with the WPC placing much of the area in a Slight
Risk for flash flooding, especially north of I-70.

Saturday, the upper-level trough becomes more centered on Kansas,
and the storm chances go from widespread to spotty with the loss of
better forcing. Areas without storms will still be dreary and
overcast, with a pretty humid low-level atmosphere.

Long Term (Sunday through Thursday)

Sunday morning, the trough moves away from the area, and a shot of
drier air from the SW will end our precipitation chances. Not much
of a break from heat, though, as temperatures return to the low 90s
on Sunday. A zonal flow pattern will set up, although multiple weak
disturbances will interrupt the quieter weather.

Models seem in somewhat agreement to form a low pressure across
western Kansas on Tuesday, and this could lead to a few
thunderstorms across the area Tuesday afternoon and evening. The GFS
is much more aggressive with the low development and associated
thunderstorms, especially in the western part of the area. The
confidence is low, at this point, but scattered thunderstorms could
put a damper on some Fourth of July plans. That remains to be seen.
During the day on Tuesday, it will be a hot day. Not hot enough for
Heat Advisory concerns, but heat indices could reach 100 during the
afternoon peak.

The strongest signal for a storm system is for Wednesday afternoon
into Thursday. An upper level disturbance paired with higher
moisture could lead to a round of heavy rain and thunderstorms
across western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Jun 30 2023

A thunderstorm over MHK will move east of the terminal after 00Z.
There will be scattered thunderstorms this evening around the
terminals. If a complex of storms develop late this evening it may
move across the terminals after 8Z SAT, and then move east of the
terminals during the mid morning hours of Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ024-026-038>040-
054>056-058-059.

&&

DISCUSSION...Teefey/Montgomery
AVIATION...Gargan
Hazardous weather outlook, Jun 30, 2:47 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
247 PM CDT Fri Jun 30 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-012000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
247 PM CDT Fri Jun 30 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

A heat advisory remains in effect this afternoon for east central
Kansas, or areas along and southeast of a line from Holton to Alma
and Emporia. Heat indices are forecast to range between 103 and 107
degrees.

Thunderstorms may develop across any part of east central Kansas
this afternoon. The most likely location would be along Interstate
70. Thunderstorm chances should increase and become more widespread
through the night time hours. The main concern is for damaging winds
around 70 MPH and large hail. A brief tornado cannot be ruled out
either.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may be ongoing Saturday morning. These storms may be
capable of damaging winds, large hail, and heavy rain. Areas along
and east of a line from Marysville to Abilene have a marginal risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jun 30, 8:22 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
822 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Tstm Wnd Dmg     2 SW Tecumseh           39.02N 95.61W
06/30/2023                   Shawnee            KS   Public

            Two to three inch tree branch blown down.

&&
Special weather statement, Jun 30, 8:29 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
829 PM CDT Fri Jun 30 2023

KSZ022-023-036-038-010200-
Wabaunsee-Geary-Pottawatomie-Riley-
829 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southeastern Geary,
southeastern Riley, northwestern Wabaunsee and south central
Pottawatomie Counties through 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Volland, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wamego and St. George.

This includes Interstate 70 between mile markers 310 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3920 9619 3886 9650 3887 9650 3887 9653
      3893 9673 3927 9648
TIME...MOT...LOC 0129Z 218DEG 38KT 3899 9654

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 30, 8:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
830 PM CDT Fri Jun 30 2023

KSZ024-039-010200-
Shawnee-Jackson-
830 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of north central
Shawnee and southeastern Jackson Counties through 900 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Hoyt, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Topeka and Hoyt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3906 9575 3925 9586 3932 9559 3922 9559
      3922 9565 3908 9566
TIME...MOT...LOC 0130Z 248DEG 39KT 3918 9570

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Teefey
Local storm report, Jun 30, 8:32 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
832 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Tstm Wnd Gst     3 ENE Topeka            39.07N 95.63W
06/30/2023  M62 MPH          Shawnee            KS   ASOS

            ASOS station KTOP Topeka.

&&
Local storm report, Jun 30, 8:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
850 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Tstm Wnd Dmg     2 NW Grantville         39.10N 95.59W
06/30/2023                   Jefferson          KS   Fire Dept/Rescue

            10 to 12 inch tree branches down at 31st and
            K-4 highway.

&&

JP
Local storm report, Jun 30, 8:56 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
856 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     3 SE Meriden            39.16N 95.53W
06/30/2023  E83 MPH          Jefferson          KS   Fire Dept/Rescue

            Time estimated radar.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee32 min
Jun 30, 7:19 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPWabaunsee26 min
Jun 30, 7:39 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Osage, Pottawatomie, Shawnee, Wabaunsee36 min
Jun 30, 8:01 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPJackson, Osage, Pottawatomie, Shawnee, Wabaunsee29 min
Jun 30, 8:11 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Jefferson, Shawnee49 min
Jun 30, 8:29 PM CDTSpecial Weather StatementTOPWabaunsee31 min
Jun 30, 8:30 PM CDTSpecial Weather StatementTOPShawnee30 min
Jun 30, 8:56 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPJefferson34 min
Jun 30, 9:04 PM CDTSevere Thunderstorm WarningTOPJefferson26 min
Jun 30, 9:10 PM CDTSpecial Weather StatementTOPShawnee35 min
Jun 30, 9:30 PM CDTSpecial Weather StatementTOPDickinson30 min
Jun 30, 9:36 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
Jun 30, 9:54 PM CDTSpecial Weather StatementTOPDickinson36 min
Jun 30, 10:15 PM CDTSpecial Weather StatementTOPClay, Cloud, Dickinson45 min
Jun 30, 10:47 PM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Pottawatomie, Riley43 min
Jul 1, 3:26 PM CDTSpecial Weather StatementTOPNemaha34 min
Jul 1, 4:12 PM CDTSpecial Weather StatementTOPCloud33 min
Jul 1, 5:29 PM CDTSevere Thunderstorm WarningTOPDickinson46 min
Jul 1, 5:56 PM CDTAreal Flood AdvisoryTOPCloud3 hr
Jul 1, 6:09 PM CDTSpecial Weather StatementTOPMorris36 min
Jul 1, 6:16 PM CDTSpecial Weather StatementTOPFranklin29 min
Jul 1, 6:55 PM CDTSpecial Weather StatementTOPLyon35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.